Just starting

A board to discuss the Multiple Sclerosis modifying drug Avonex

Just starting

Postby QuicheLorraine » Sat Dec 29, 2012 11:12 am

I did my first avonex injection last night and it went very well. I was scared and apprehensive. Not only about the avonex, but about injecting myself. I did perfect! It made me a little lightheaded, so I went to bed. I woke up this morning a little sore, but that is not unusual. I took some more motrin and I feel fine. So far, so good. :-D
User avatar
QuicheLorraine
Getting to Know You...
 
Posts: 19
Joined: Wed Dec 26, 2012 1:56 pm

Advertisement

Re: Just starting

Postby MELVIRA » Sun Dec 30, 2012 2:10 pm

Hi, it may help to take motrin 2 hours before you inject.
MELVIRA
Newbie
 
Posts: 8
Joined: Sun Dec 30, 2012 1:13 pm

Re: Just starting

Postby buygirl » Mon Dec 31, 2012 7:09 am

I did my first avonex injection last night and it went very well. I was scared and apprehensive. Not only about the avonex, but about injecting myself. I did perfect! It made me a little lightheaded, so I went to bed. I woke up this morning a little sore, but that is not unusual. I took some more motrin and I feel fine. So far, so good.


I am starting on Thur of this week....the doctor has me starting at a dose of only 25% hoping for minimal side effects...the following week I will go to 50% until I reach 100%. Also are you using the avonex pen? When I am at full dosage strength I will go to the pen for hopes that it makes it easier for me not seeing the needle.

thanks
buygirl
Getting to Know You...
 
Posts: 15
Joined: Sat Dec 29, 2012 5:42 pm

Re: Just starting

Postby MELVIRA » Mon Dec 31, 2012 7:21 pm

If you are starting with AVONEX I suggest to start with one type of medication since they all are somewhat slightly different and you may feel different after taking either the syringe or the pen. When switching after you've started with one you may feel different side effects. Since the pen is the most newest injection type I suggest to start with that one and see how it works. I am switching from the syringe to the pen now until the BG-12 oral medication is released. I did not like to inject myself with the syringe and I felt sick every week just thinking about it. It helps to take Motrin or Ibuprofen, Tylenol 2 hours before injecting.
MELVIRA
Newbie
 
Posts: 8
Joined: Sun Dec 30, 2012 1:13 pm

Re: Just starting

Postby buygirl » Tue Jan 01, 2013 9:35 am

The doctor has me starting with shots because I will starting with a smaller dosage to help limit side effects. I will be on the pen in one month when I get to full strength.

I have also heard I should ice the area before becuase it helps numb it.
buygirl
Getting to Know You...
 
Posts: 15
Joined: Sat Dec 29, 2012 5:42 pm

Re: Just starting

Postby QuicheLorraine » Tue Jan 01, 2013 8:15 pm

I started with pre-filled syringes. Since I am getting my care through the VA system, I have to live with what they will give me. My neurologist told me that if I handle the syringes well, they will eventually let me try the new oral medication. And, yes I started at 1/4th of a dose and will increase every week.
User avatar
QuicheLorraine
Getting to Know You...
 
Posts: 19
Joined: Wed Dec 26, 2012 1:56 pm

Re: Just starting

Postby NHE » Tue Jan 01, 2013 10:53 pm

QuicheLorraine wrote:My neurologist told me that if I handle the syringes well, they will eventually let me try the new oral medication.


This doesn't make any sense to me, but maybe I'm missing something. It just sounds manipulative.

Which new oral medication are you referring to?

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3355
Joined: Sat Nov 20, 2004 4:00 pm

Re: Just starting

Postby QuicheLorraine » Wed Jan 02, 2013 6:36 am

The Veterans Administration is very limited in what they can prescribe, due to costs. There is now an oral form of Avonex, but it is pricey. They want to wait and see how well I handle the drug before they give it to me in it's most expensive form. Yes, it stinks, but I am lucky that I have health care at all.
User avatar
QuicheLorraine
Getting to Know You...
 
Posts: 19
Joined: Wed Dec 26, 2012 1:56 pm

Re: Just starting

Postby QuicheLorraine » Wed Jan 02, 2013 6:42 am

I am going to have my neuro clarify this. Now that I think about it, it may be a different type of oral medication. I do know that they just started using it in 2012.
User avatar
QuicheLorraine
Getting to Know You...
 
Posts: 19
Joined: Wed Dec 26, 2012 1:56 pm

Re: Just starting

Postby NHE » Wed Jan 02, 2013 3:44 pm

QuicheLorraine wrote:I am going to have my neuro clarify this. Now that I think about it, it may be a different type of oral medication. I do know that they just started using it in 2012.


The two approved oral medications that I know of are Gilenya and Aubagio. BG-12 is a third which might be approved in the next few months. Developing an oral version of Avonex would be difficult since it's a protein and would be subject to digestion.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3355
Joined: Sat Nov 20, 2004 4:00 pm

Re: Just starting

Postby janr609 » Fri Jan 04, 2013 7:41 am

I am starting avonex next week, and am very anxious and i read so many different things on the side effects, i know everyone is different, any tips for pre or post medicating ?? thanks
janr609
Getting to Know You...
 
Posts: 12
Joined: Thu Jan 03, 2013 2:51 pm

Re: Just starting

Postby buygirl » Fri Jan 04, 2013 2:13 pm

I had my first injection yesterday...it was only 25% of the dosage but I feel pretty good. I took two advil before I took the shot and 2 advil 6 hours later. I also took two when I woke up today.

I did not work today (had a spinal tap yesterday too) but I feel pretty good. I hope the rest of the shots go as smooth.

Good Luck
buygirl
Getting to Know You...
 
Posts: 15
Joined: Sat Dec 29, 2012 5:42 pm

Re: Just starting

Postby janr609 » Fri Jan 04, 2013 2:45 pm

glad your feeling well... :)
janr609
Getting to Know You...
 
Posts: 12
Joined: Thu Jan 03, 2013 2:51 pm

Re: Just starting

Postby Cowpenfalls » Sun Aug 31, 2014 9:48 am

I just started Avonex, Aug. 14, 2014. I just finished my third shot on Aug. 26. On Aug. 29th, the left side of my face was feeling numb, as of today, it's gotten worse. I can't smile, whistle, use a straw in my drink, started freaking out, went to the ER, done a CT scan, doc said he seen no bleeding, could be a relapse of the MS, I really got no answers. Today my left eye waters, I talk completely awful, I feel ugly, and pray that this goes away soon. I'm very uncomfortable on the outside. My husband says not to worry and that I am beautiful. I had a facial stroke in 1984 on the right side, it also has paralysis, now both sides match. I was told I had a mild case of MS on July 10, 2014, and suggested I start Avonex, now I'm wondering if I should take my last full dose shot Sept. 2nd. The ER doc said follow up with my doc and let him know what's going on. I really hate to be like this and I'm scared, does anybody out there had this to happen, and how long did it last, will it go away? I'm wondering if I can stop taking Avonex, I'm wondering if the shot brought this on. Help!! I pray for us all that had been told they have MS, that the prayers, support, that we all can overcome this disease, and a cure is found for the upcoming generations. :cry:
User avatar
Cowpenfalls
Newbie
 
Posts: 2
Joined: Sun Aug 31, 2014 9:27 am

Re: Just starting

Postby euphoniaa » Sun Aug 31, 2014 11:44 am

Cowpenfalls wrote:I just started Avonex, Aug. 14, 2014. I just finished my third shot on Aug. 26. On Aug. 29th, the left side of my face was feeling numb, as of today, it's gotten worse. I can't smile, whistle, use a straw in my drink, started freaking out, went to the ER, done a CT scan, doc said he seen no bleeding, could be a relapse of the MS, I really got no answers. Today my left eye waters, I talk completely awful, I feel ugly, and pray that this goes away soon. I'm very uncomfortable on the outside. My husband says not to worry and that I am beautiful. I had a facial stroke in 1984 on the right side, it also has paralysis, now both sides match. I was told I had a mild case of MS on July 10, 2014, and suggested I start Avonex, now I'm wondering if I should take my last full dose shot Sept. 2nd. The ER doc said follow up with my doc and let him know what's going on. I really hate to be like this and I'm scared, does anybody out there had this to happen, and how long did it last, will it go away? I'm wondering if I can stop taking Avonex, I'm wondering if the shot brought this on. Help!! I pray for us all that had been told they have MS, that the prayers, support, that we all can overcome this disease, and a cure is found for the upcoming generations. :cry:

Hi cowpenfalls & welcome! :smile:

Anything that happens so close to the beginning of a medicine could very well be linked to that medicine, although it doesn't sound like a common side effect of Avonex, either. However, your problem does sound neurological, so I would suggest that you immediately notify your neurologist and go from there -- especially since you've had a previous stroke.

I know that there are so many people on this site with so many additional conditions besides MS that, even if someone chimes in with the same experience, it won't help you figure out what's going on with YOU.

Good luck and feel free to update us!
Dx'd with MS & HNPP (hereditary peripheral neuropathy) 7/03 but must have had MS for 30 yrs before that. I've never taken meds for MS except 1 yr experiment on LDN. (I found diet, exercise, sleep, humor, music help me the most.)
User avatar
euphoniaa
Family Elder
 
Posts: 691
Joined: Sat Jul 15, 2006 3:00 pm
Location: midwest U.S.

Next

Return to Avonex

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service